Florida, 2010

Damaging Wind and Lightning Strike in Florida, July 4, 2010

July 4, 2010 · NWS MFL · 2 events in 2 counties and zones

Deep moisture ahead of an unseasonable cold front over North Florida produced widespread showers and thunderstorms over South Florida on July 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep moisture ahead of an unseasonable cold front over North Florida produced widespread showers and thunderstorms over South Florida on July 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 4, 8:57 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 4, 8:57 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
957 AM EDT SUN JUL 4 2010

...MOTHER NATURE PUTTING ON FIREWORKS SHOW THIS AFTERNOON INTO
EARLY THIS EVENING...
...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTH FLORIDA THIS
AFTERNOON INTO EARLY THIS EVENING...

.UPDATE...
A TROUGH OF LOW PRESSURE WAS LOCATED OVER THE WESTERN ATLANTIC
WATERS EXTENDING SOUTHWEST INTO CENTRAL FLORIDA THIS
MORNING...WITH A STATIONARY SURFACE FRONT OVER THE SAME AREA.
THESE TWO FEATURES WILL REMAIN NEARLY STATIONARY TODAY ALLOWING
FOR A SOUTHWEST STEERING FLOW OVER THE CWA...AND ALLOW FOR THE
WEST COAST SEA BREEZE TO PUSH ACROSS THE CWA KEEPING THE EAST
COAST SEA BREEZE NEAR THE EAST COAST AREAS. AT THE SAME TIME...THE
CLOUDS OVER SOUTH FLORIDA ARE STARTING TO BREAK APART THIS MORNING
WHICH WILL ALLOW FOR HEATING TO OCCUR AND MAKE THE ATMOSPHERE
UNSTABLE. SO KEEP THE POPS AT LIKELY OVER MOST OF THE CWA.
TODAY..BUT RAISE THE POPS TO CATEGORICAL OVER THE LAKE OKEECHOBEE
AREA AND THE NORTHEAST AREAS OF THE CWA TODAY.

THE PWAT VALUES FROM THE 12Z MIAMI SOUNDING THIS MORNING WAS
ALSO RUNNING AROUND 2.2 INCHES. THE LATEST SHORT RANGE MODELS ARE
SHOWING THAT THE PWAT VALUES WILL INCREASE TO AROUND 2.3 INCHES
THIS AFTERNOON WHICH IS 2+ STANDARD DEVIATIONS ABOVE THE NORMAL
1.8 INCHES FOR THIS TIME OF YEAR. SO WILL KEEP THE LOCALLY HEAVY
RAINFALL IN THE ZONES FOR TODAY INTO THIS EVENING.

THERE COULD EVEN BE SOME STRONG STORMS OVER THE INTERIOR AND EAST
COAST METRO AREAS THIS AFTERNOON INTO THIS EARLY EVENING...AS
THERE WAS ALSO A LOW LEVEL JET OF 20 TO 25 KNOTS MOVING THROUGH
THE AREA. SO WILL ADDED GUSTY WINDS TO THE INTERIOR AND EAST COAST
AREAS FOR THIS AFTERNOON INTO THIS EARLY THIS EVENING.

THE STORMS SHOULD START TO DISSIPATE AROUND SUNSET AS THE HEATING
OF THE DAY IS LOST. THEREFORE...WILL KEEP A 50 PERCENT CHANCE OF STORMS OVER
THE EAST COAST METRO AREAS TAPERING DOWN TO 30 PERCENT OVER THE
WEST COAST AREAS FOR THE EARLY EVENING HOURS.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 734 AM EDT SUN JUL 4 2010/

AVIATION...FOR THE SHORT TERM...VFR CONDITIONS WILL PREVAIL. WITH
COPIOUS MOISTURE ACROSS THE REGION...CONVECTION EXPECTED TO START
AROUND 15Z WITH VCTS ASSIGNED FOR ALL TERMINALS. FOR NOW TEMPO GROUP
FOR TSRA ASSIGNED ALL TERMINALS FROM 15Z TO 19Z...WITH PERIODS OF
SUB-VFR CONDITIONS POSSIBLE AND LIMITED PERIODS OF IFR CONDITIONS
POSSIBLE. THE 18Z TAFS OR SHORT TERM AMENDMENTS CAN GIVE BETTER
TIMING OF CONVECTION AND VIS RESTRICTIONS.

&&

DISCUSSION...WEAK FRONTAL BOUNDARY OVER SOUTH CENTRAL FLORIDA
WILL MOVE NORTH TODAY WITH WEAK SURFACE HIGH PRESSURE BUILDING
BACK IN FROM THE ATLANTIC. BUT MOISTURE WILL STILL BE ABUNDANT
WITH THE ATMOSPHERE UNSTABLE AND PWAT'S NEAR 2.3 INCHES. MAINLY
LIKELY POPS CAN BE EXPECTED TODAY AND MONDAY AND ONLY CHANCE
CATEGORY TUESDAY ON. THERE IS LOW CONFIDENCE IN THE WEATHER
PATTERN AND THEREFORE THE WIND PATTERN TUE NIGHT THROUGH
WEDNESDAY. THIS IS DUE TO CHGS IN THE GFS40 AND NAM12 MODELS SINCE
24 HRS AGO. LAST NIGHTS MODELS HAD A LOW DEVELOP AND MOVE NORTH
TOWARDS THE CAROLINAS. TONIGHT'S NAM12 SHOWS DEVELOPMENT OF A LOW
EAST OF THE NORTHERN BAHAMAS MONDAY AND MOVES IT NORTHWEST THROUGH
WEDNESDAY AND COULD SEND THE FRONTAL BOUNDARY BACK DOWN INTO OUR
AREA. BUT THE GFS40 MODEL SHOWS WEAK DEVELOPMENT ROUGHLY IN THE
SAME AREA AND MOVES THE LOW WEST TOWARDS SOUTH FLORIDA BUT OPENS
IT UP INTO A TROUGH AND MOVES IT THROUGH THE AREA ON WEDNESDAY.
SINCE THE ECMWF ROUGHLY SHOWS THIS SAME SCENARIO, AM LEANING MORE
TOWARDS THE GFS40 WEATHER PATTERN AND WIND FIELDS. EXPECT HIGH END
CHANCE POPS ON WEDNESDAY DUE TO TROUGH. AFTER THE TROUGH MOVES
THROUGH WEDNESDAY, MID LEVEL HEIGHTS BUILD OVER THE AREA AND THE
ATMOSPHERE DRYS OUT WITH PWAT'S FALLING BELOW 2" THROUGH THE EARLY
PART OF NEXT WEEKEND. POPS WILL BE ONLY AROUND 40 PERCENT FOR THE
AFTERNOON AND EARLY EVENING PERIODS.

MARINE...A LIGHT PRESSURE GRADIENT WILL REMAIN ACROSS THE AREA
THROUGH THE PERIOD WITH WIND SPEEDS AT 15 KTS OR LESS AND
GENERALLY EAST TO SOUTHEAST DIRECTIONS. THIS WILL KEEP SEAS LESS
THAN 4 FEET THROUGH THE PERIOD.

FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  76  88  75 / 80 50 70 30
FORT LAUDERDALE  88  77  88  77 / 70 50 70 30
MIAMI            88  76  89  77 / 70 40 60 30
NAPLES           87  74  88  75 / 60 30 70 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Jul 4, 7:52 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
852 AM EDT SUN JUL 4 2010

FLZ063-066>075-168-172>174-050400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
852 AM EDT SUN JUL 4 2010

...BECOMING WET AND STORMY THIS AFTERNOON/EARLY EVENING...
...HEAVY RAINFALL AND GUSTY WINDS IN THE STRONGEST STORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
FLORIDA THROUGH THE AFTERNOON HOURS BEFORE GRADUALLY DISSIPATING
THIS EVENING. THE MAIN IMPACTS FROM THE STORMS WILL BE OCCASIONAL
LIGHTNING STRIKES....HEAVY RAINFALL...AND GUSTY WINDS.

FLOODING: THUNDERSTORMS WILL BE CAPABLE OF DUMPING 2 TO 4 INCHES
OF RAIN IN A SHORT PERIOD OF TIME. THIS COULD RESULT IN LOCALIZED
STREET FLOODING AND FLOODING OF LOW LYING AREAS THIS AFTERNOON
INTO EARLY THIS EVENING.

WIND: THE MID LEVEL WIND FLOW IS STRONGER TODAY OUT OF THE
SOUTHWEST...AND THIS COULD RESULT IN WIND GUSTS OF UP TO 50 MPH
IN THE STRONGER AND MORE ORGANIZED THUNDERSTORM ACTIVITY THAT
DEVELOPS THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Jul 4, 11:44 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1244 PM EDT SUN JUL 4 2010

FLZ068-072-168-172-041715-
METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
1244 PM EDT SUN JUL 4 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FAR
NORTHEASTERN BROWARD COUNTY AND SOUTHEASTERN PALM BEACH COUNTY FOR
FREQUENT LIGHTNING...GUSTY WINDS TO AROUND 45 MPH AND POSSIBLE
FUNNEL CLOUDS...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A STRONG THUNDERSTORM NEAR DEERFIELD BEACH...MOVING
NORTHEAST AT 5 MPH.

THIS STORM WILL AFFECT...

LIGHTHOUSE POINT...
DEERFIELD BEACH...
BOCA RATON...

AND SURROUNDING COMMUNITIES.

ALSO...THIS STORM IS SHOWING WEAK ROTATION...SO FUNNEL CLOUDS ARE
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES AND POSSIBLE WARNINGS.

LAT...LON 2638 8007 2629 8007 2627 8008 2625 8011
      2632 8020 2648 8012 2644 8005 2639 8006
TIME...MOT...LOC 1642Z 217DEG 5KT 2629 8012

GREGORIA
Special weather statement, Jul 4, 12:11 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
111 PM EDT SUN JUL 4 2010

FLZ073-041745-
INLAND MIAMI-DADE FL-
111 PM EDT SUN JUL 4 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE WEST
KENDALL AND HAMMOCKS AREA FOR FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS FROM 45 T0 55 MPH...

AT 108 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM NEAR THE HAMMOCKS...MOVING NORTHWEST AT 5 MPH.

THIS STORM WILL AFFECT...

THE HAMMOCKS...
WEST KENDALL...
KENDALE LAKES...
INTERSECTION KROME AND KENDALL DRIVE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55
MPH...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2579 8049 2574 8039 2564 8042 2564 8060
TIME...MOT...LOC 1711Z 146DEG 3KT 2568 8046

GREGORIA
Special weather statement, Jul 4, 12:29 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
129 PM EDT SUN JUL 4 2010

FLZ072-172-041800-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
129 PM EDT SUN JUL 4 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE POMPANO
BEACH AREA FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45
T0 55 MPH...UP TO PENNY-SIZED HAIL...

AT 126 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM OVER POMPANO BEACH...MOVING EAST AT 5 MPH.

THIS STORM WILL AFFECT...

POMPANO BEACH...
LIGHTHOUSE POINT...
SEA RANCH LAKES...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2627 8008 2625 8008 2624 8009 2618 8010
      2614 8010 2619 8019 2632 8017 2630 8007
      2629 8007
TIME...MOT...LOC 1729Z 288DEG 6KT 2622 8012

GREGORIA
Local storm report, Jul 4, 12:57 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
157 PM EDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       POMPANO BEACH           26.23N 80.12W
07/04/2010  E0.00 INCH       BROWARD            FL   TRAINED SPOTTER

            SPOTTER REPORTED LOCAL STREET FLOODING NEAR ATLANTIC BLVD
            AND HWY A1A

&&

TMOSLEY
Local storm report, Jul 4, 1:00 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       POMPANO BEACH           26.23N 80.12W
07/04/2010  E0.00 INCH       BROWARD            FL   TRAINED SPOTTER

            SPOTTER REPORTED STREET FLOODING AT SE 11 ST AND SE 15
            AVE.

&&

TMOSLEY

The radar

The Miami radar (KAMX), 81 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Broward

When
July 4, 1:01 PM EST
Where
Broward County, 1.77 mi SSE of Hillsboro Beach
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.275, -80.073

A boater was struck by lightning just east of Lighthouse Point. When the lightning struck the boat the antenna broke and shards of fiberglass shot into the boater's arm. The man was brought into a marina at Pompano Beach then taken to North Broward Medical Center, But did not appear to have serious injuries.

Thunderstorm Wind, Palm Beach

When
July 4, 5:00 PM EST
Where
Palm Beach County, 8.18 mi WSW of Tequesta
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
26.848, -80.219

A passing thunderstorm at the North Palm Beach General Airport caused branches of two inches in diameter to break off. Winds were estimated at 40 to 50 knots.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251873, 251087.